Label Change for Exjade
January 27, 2009 – In response to information concerning a label change for the iron chelator Exjade, CAF today forwarded the following letter to patients and health care providers:
We are writing to inform you that due to post-marketing reports of adverse effects, the FDA asked Novartis Pharmaceuticals to make a labeling change to its iron chelator Exjade (deferasirox).
In response to reports of bleeding ulcers in some patients using Exjade, the label now reads:
Gastrointestinal (GI) irritation may occur during Exjade treatment. Upper GI ulceration and hemorrhage have been reported in patients, including children and adolescents, receiving Exjade [See Adverse Reactions (6.1)]. Physicians and patients should remain alert for signs and symptoms of GI ulceration and hemorrhage during Exjade therapy and promptly initiate additional evaluation and treatment if a serious GI adverse event is suspected. Use caution when administering Exjade in combination with drugs that have ulcerogenic or hemorrhagic potential, such as non-steroidal anti-inflammatory drugs (NSAIDs), corticosteroids, oral bisphosphonates, or anticoagulants.
Patients should always inform their health care providers when they experience any adverse effects that may be related to a drug they are receiving and discuss with their health care providers whether any changes are needed in their treatment.
In response to this label change we have asked Ellis Neufeld, the Chair of CAF’s Medical Advisory Board to address some questions that you may have regarding this important notification.
Abdominal pain occurs with many medications and can be a side effect in many patients on Exjade. Clues of gastritis (irritation of the stomach) or ulcer (a hole in the inner lining of the stomach or small intestine) include a dull, gnawing or burning pain in the upper mid- or upper left abdomen, relieved by eating or by antacids (Tums, prilosec, Zantac, etc). Clues to a bleeding ulcer might also include vomiting red blood or dark brown “coffee grounds”, and black tarry stools or blood in the stool. Light-headedness, pallor or fainting with severe abdominal pain should lead to immediate emergency evaluation.
A common cause of ulcers without medications is a bacterial infection called “H Pylori”. Contrary to old medical beliefs, spicy foods don’t cause ulcers. Medications well known to cause ulcers, including risk of serious bleeding, include prednisone and other steroids, nonsteroidal anti-inflammatory drugs.,e.g. ibuprofen (advil, Motrin), naproxen (Aleve), asprin. Fosamax and other bisphosphonates are severely irritating to stomach and esophagus. Stress, cigarette smoking and alcohol consumption all increase the risk of gastritis and ulcers. Blood thinners (warfarin, lovenox, etc) raise the risk of serious bleeding if an ulcer does occur.
The most important thing is to tell your doctor if you have either very severe abdominal pain with Exjade, or even persistent pain that is mild or only a “nuisance.” Your doctor can then ask questions and pursue tests, if necessary, to prove whether anything serious is going on. There aren’t any common “preventive” tests that can prove the absence of an ulcer in an asymptomatic person. For symptoms, the definitive test is endoscopy. Not every ulcer causes severe pain, and not every severe pain will be an ulcer. Gallstones, appendicitis, and many other important causes of abdominal pain cannot be ignored just because a patient is on Exjade (or motrin or aspirin, etc).
If I develop a serious GI issue, such as bleeding ulcer, how is it treated? Is a bleeding ulcer “reversible?”
Ulcers are treated based on the cause, in addition to strong antacids to help the stomach heal and reduce pain and bleeding risk. For H.Pylori, a combination of two antibiotics and antacid are used for several weeks. For non-required medications, such as motrin or advil, the medication should be stopped. For necessary medications like Exjade, which must be taken (at least for now) on an empty stomach, ulcers should be treated with antacid and at least a brief drug holiday to allow healing.
If I have a serious GI issue will I be able to continue on ExJade?
It is not yet known how safe it might be to “rechallenge” a patient with Exjade if serious problems occurred. Certainly all other non-essential irritating medications, cigarettes, alcohol, etc. should be removed before retrying, as the combination may be worse than Exjade alone. You should discuss this with your doctor. In particular, if you had a bleeding ulcer but must be on a blood thinner, rechallenge may not be worth the risk. GI bleeds on blood thinners can be life-threatening.
I am the parent of a young child with thalassemia who may not communicate his/her discomfort clearly. Are there physical signs/symptoms of serious GI issues that I should look out for?
In general, toddlers over age 3 will express “tummy pain” or not eat much if they are nauseated. Sometimes you can get a sense of abdominal tenderness by testing whether the stomach region is tender to touch while a child is distracted. Very severe abdominal pain would not be a mystery in most kids old enough to take Exjade. But mild/persistent pain could be confusing. Have your child checked by her doctor if she is “not right.” Of course, vomiting blood or blood in the stool would be clues for an immediate evaluation.
If I am experiencing an adverse effect related to a medication I am using, how do I report this to the FDA so that it has the information necessary to possibly help other patients who are using the same medication?
FDA uses a system a system called “MedWatch” for reporting of adverse events (see below). The forms are available on the FDA web site, but are most readily filled out by a medical professional. Thalassemia nurses and physicians are gaining familiarity with using these forms for Exjade. An on-line consumer version is available. There is no question that the years after launch of a new drug are when many important side effects are discovered.
If you think you or someone in your family has experienced a serious reaction to a medical product, you are encouraged to take a reporting form (available online at http://www.fda.gov/medwatch/safety/FDA-3500_fillable.pdf) to your doctor. Your health care provider can provide clinical information based on your medical record that can help the FDA evaluate your report.
However, the FDA understands that for a variety of reasons, you may not wish to have the form filled out by your health care provider, or your health care provider may choose not to complete the form. Your health care provider is NOT required to report to the FDA. In these situations, you may complete an online reporting form (https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm) yourself via the internet.
You will receive an acknowledgement from FDA after they receive your report. You will be personally contacted only if the FDA needs additional information. Please be aware that there can be a wide range in the severity of GI issues and that experiencing minor GI irritation does not necessarily mean that you have a serious adverse reaction.
This letter is intended simply to inform patients that such serious reactions can occur and to provide information so that patients can alert their health care providers to any potential problems.
As always, we encourage you to remain compliant with your chelation therapy. Feel free to contact Eileen Scott, CAF’s Patient Services Manager or CAF’s social worker, Kathleen Durst to discuss this or any issue on your mind. They can be reached at (800) 522-7222.
Gina Cioffi, Esq.
National Executive Director